Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Springfield, MO

March 30, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2016, 9:55 PM CDT for 4 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2016, 9:55 PM CDT (02:55 UTC)
Expired
Mar 30, 2016, 10:48 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 7:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KSGF 310255
SVRSGF
MOC011-057-097-109-310400-
/O.NEW.KSGF.SV.W.0014.160331T0255Z-160331T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN JASPER COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHEASTERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 1100 PM CDT

* AT 954 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTHEAST OF MINDENMINES TO NEAR PURCELL TO
  NEAR ALBA...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARTHAGE...                       STOCKTON LAKE...
  LAMAR...                          GREENFIELD...
  LOCKWOOD...                       JASPER...
  GOLDEN CITY...                    MILLER...
  EVERTON...                        CARYTOWN...
  DADEVILLE...                      LAMAR HEIGHTS...
  AVILLA...                         SOUTH GREENFIELD...
  ARCOLA...                         KENOMA...
  RED OAK...                        BOSTON...
  MAPLE GROVE...                    MEINERT...

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE WARNING
PREVIOUS IN EFFECT FOR THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3757 9407 3757 9362 3731 9362 3728 9363
      3728 9361 3723 9361 3716 9437 3729 9438
      3747 9447
TIME...MOT...LOC 0254Z 253DEG 42KT 3738 9447 3729 9439 3720 9437 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
4 follow-up statements
414 
WWUS53 KSGF 310305
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 PM CDT WED MAR 30 2016

MOC011-057-097-109-310400-
/O.CON.KSGF.SV.W.0014.000000T0000Z-160331T0400Z/
DADE MO-JASPER MO-BARTON MO-LAWRENCE MO-
1005 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR DADE...NORTHEASTERN JASPER...SOUTHEASTERN BARTON AND NORTHERN
LAWRENCE COUNTIES...

AT 1003 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF LAMAR TO JASPER TO NEAR
CARTHAGE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. POWER LINES WERE DOWNED WHEN THIS STORM 4
         MILES EAST OF CARL JUNCTION WHEN THE STORM MOVED THROUGH
         THAT LOCATION.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...                       STOCKTON LAKE...
LAMAR...                          GREENFIELD...
LOCKWOOD...                       JASPER...
GOLDEN CITY...                    MILLER...
EVERTON...                        CARYTOWN...
DADEVILLE...                      LAMAR HEIGHTS...
AVILLA...                         SOUTH GREENFIELD...
ARCOLA...                         KENOMA...
RED OAK...                        BOSTON...
MAPLE GROVE...                    MEINERT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3757 9407 3757 9362 3731 9362 3728 9363
      3728 9361 3723 9361 3718 9433 3729 9438
      3746 9444
TIME...MOT...LOC 0303Z 253DEG 42KT 3741 9436 3732 9428 3723 9426 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
983 
WWUS53 KSGF 310320
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 PM CDT WED MAR 30 2016

MOC011-097-109-310328-
/O.CAN.KSGF.SV.W.0014.000000T0000Z-160331T0400Z/
JASPER MO-BARTON MO-LAWRENCE MO-
1020 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER...
SOUTHEASTERN BARTON AND NORTHERN LAWRENCE COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3729 9405 3730 9408 3757 9407 3757 9362
      3728 9363
TIME...MOT...LOC 0318Z 240DEG 48KT 3753 9407 3742 9401 3729 9407 

$$

MOC057-310400-
/O.CON.KSGF.SV.W.0014.000000T0000Z-160331T0400Z/
DADE MO-
1020 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR DADE COUNTY...

AT 1018 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES EAST OF LAMAR TO NEAR LOCKWOOD TO 7 MILES
SOUTH OF GOLDEN CITY...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. PART OF A SILO WAS BLOWN OFF AND PARTIALLY
         BLOCKING A ROADWAY 5 MILES WEST NORTHWEST OF CARTHAGE WHEN
         THE STORM PASSED THROUGH THAT LOCATION. THIS STORM ALSO
         DOWNED POWER LINES EAST OF CARL JUNCTION.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STOCKTON LAKE...                  GREENFIELD...
LOCKWOOD...                       EVERTON...
DADEVILLE...                      SOUTH GREENFIELD...
ARCOLA...                         MEINERT...
BONA...                           NEOLA...
PENNSBORO...                      SYLVANIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3729 9405 3730 9408 3757 9407 3757 9362
      3728 9363
TIME...MOT...LOC 0318Z 240DEG 48KT 3753 9407 3742 9401 3729 9407 

HAIL...0.75IN
WIND...60MPH
 
$$

WISE
874 
WWUS53 KSGF 310329
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT WED MAR 30 2016

MOC057-310400-
/O.CON.KSGF.SV.W.0014.000000T0000Z-160331T0400Z/
DADE MO-
1029 PM CDT WED MAR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR DADE COUNTY...

AT 1028 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHEAST OF GOLDEN CITY TO NEAR GREENFIELD
TO NEAR LOCKWOOD...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STOCKTON LAKE...                  GREENFIELD...
LOCKWOOD...                       EVERTON...
DADEVILLE...                      SOUTH GREENFIELD...
ARCOLA...                         BONA...
NEOLA...                          

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN THE CARL
JUNCTION AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3733 9396 3756 9399 3757 9362 3734 9363
TIME...MOT...LOC 0328Z 254DEG 44KT 3754 9394 3745 9387 3735 9393 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

WISE
176 
WWUS53 KSGF 310348
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT WED MAR 30 2016

MOC057-310358-
/O.CAN.KSGF.SV.W.0014.000000T0000Z-160331T0400Z/
DADE MO-
1048 PM CDT WED MAR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR DADE COUNTY IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3733 9396 3756 9399 3757 9362 3734 9363
TIME...MOT...LOC 0346Z 253DEG 42KT 3760 9368 3751 9361 3741 9367 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:34 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 30, 6:34 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT WED MAR 30 2016

.MESOSCALE DISCUSSION...

Organized thunderstorms are still expected over extreme southeast
Kansas and western Missouri mid to late evening.

Deep convection has evolved over northeast Oklahoma and the
southern Kansas Flint Hills. These storms will need to be
monitored closely as they progress eastward.

Short term hi resolution models continue to indicate a sufficient
cape - shear combination for severe weather this evening.

The latest HRRR guidance also favors this forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Mar 30 2016

Expect the next round of convection to spread east from eastern
Kansas into southwestern Missouri into the evening as an upper
level trough transitions into the Plains. A dry line across
central Kansas is not progged to be as progressive and move more
slowly eastward. Storms that have formed along the dry this
afternoon will shift east off of the dry line into southeastern
Kansas and far southwestern Missouri early this evening. The
potential exist for severe storms but the window geographically
and temporarily is somewhat limited due to a relatively narrow
axis of instability. The storms will encounter a more stable
environment farther east into the Missouri Ozarks.

Therefore expect the greatest risk for severe weather generally
along and west of I-49 late this afternoon and evening with
lessening risk for severe storms farther east into the Missouri
Ozarks. However still expect a good coverage of showers and storms
with the potential for locally heavy rainfall amounts. Localized
flooding issues may materialize where storms train over the same
locations.

Convection could linger into Thursday morning mainly across the
eastern Ozarks as the passage of the front and dry line will be
somewhat delayed.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT Wed Mar 30 2016

More tranquil weather will return for the remainder of the week
into the weekend as the region comes under influence of a more
northwesterly upper level flow.

A cool airmass will settle into the region late in the week
bringing the potential for frost or freezing temperatures Friday
night. The next front with a chance of rainfall will arrive the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor convection that will approach the region this
evening and potentially overnight. Any one of these storms that
directly impacts an airfield will bring flight conditions down
considerably.

Otherwise look for MVFR ceilings from time to time this evening,
eventually becoming VFR early Thursday morning.

A front will shift across the area, bringing west northwest winds
to the airfields throughout the day on Thursday.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Cramer
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Mar 30, 8:27 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT WED MAR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
827 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS
ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI.
LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF
60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE.

THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE
OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR
FREQUENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO
THURSDAY MORNING.

A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH
COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY
NIGHT AND EARLY SATURDAY MORNING.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE
DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 30, 9:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             4 N RIVERTON            37.13N 94.70W
03/30/2016  E1.00 INCH       CHEROKEE           KS   PUBLIC

&&

HATCH
Local storm report, Mar 30, 9:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     4 E CARL JUNCTION       37.18N 94.49W
03/30/2016                   JASPER             MO   LAW ENFORCEMENT

            SEVERE THUNDERSTORM WIND GUSTS DOWNED POWER LINES ALONG

            HIGHWAY 43 EAST OF CARL JUNCTION. HAIL WAS ALSO REPORTED
            IN CARL...HOWEVER...THEY WERE NOT ABLE TO PROVIDE A SIZE.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:21 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Mar 30, 10:24 PM CDTSevere Thunderstorm WarningSGFJasper, Newton46 min
Mar 30, 10:40 PM CDTSevere Thunderstorm WarningSGFCedar, Polk22 min
Mar 30, 11:06 PM CDTSpecial Weather StatementSGFLawrence39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.